Virginia, 2019

High Wind in Virginia, January 8 to 10, 2019

January 8 to 10, 2019 · NWS RNK · 5 events in 5 counties and zones

Two separate strong upper level disturbances passed across the central Appalachians in the wake of a strong cold front, both of which were rotating around a broad upper level low pressure system centered north of the Great Lakes. Each of these disturbances brought high winds across southern Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two separate strong upper level disturbances passed across the central Appalachians in the wake of a strong cold front, both of which were rotating around a broad upper level low pressure system centered north of the Great Lakes. Each of these disturbances brought high winds across southern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 8, 6:01 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 8, 6:01 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
601 AM EST Tue Jan 8 2019

.SYNOPSIS...
Weak high pressure remains in control through today. Another frontal
system will approach from the west late tonight, followed by a
secondary more significant Canadian front into Wednesday evening. A
period of gusty northwest winds will begin late tonight into
Wednesday from the Blue Ridge foothills westward into southeast West
Virginia, with another surge of gusty winds expected Wednesday night
into Thursday for the southern Blue Ridge. Much colder air will
reside behind the frontal passages, which will increase the chances
for mountain snow showers and lead to temperatures trending near to
below normal for the mid to late week period. Another storm
system appears destined to bring more winter weather to the area
by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 520 AM EST...

Though we've experienced several days of relatively mild weather for
early January, that will be changing starting later tonight with the
passage of a cold front that will usher in temperatures more typical
of the winter season.

In the interim, today is expected to be the last mild day in the
foreseeable future at least. We remain in a warm sector air mass
with a stream of overcast cloudiness preceding the aforementioned
cold front, now making headway across the upper Midwest and lower
Mississippi Valley. Short-term guidance indicates a partly to mostly
cloudy day today, with rain chances tending to be limited to no
better than low Chance and also mainly for areas along and west of
the Blue Ridge for the first part of the day. With 850 mb
temperatures still running between +4 and +9C, we'll see a range of
temperatures from the low 50s to the lower 60s today.

By this evening, we'll be watching the eastward march of the strong
cold front. Some shallow/weak instability noted in forecast
soundings preceding the front and there are some indications in
convective-allowing guidance of some enhanced albeit scattered rain
showers as the front moves eastward between 8 and 11 PM from
southeast West Virginia into the Blue Ridge. Strong cold advection
on northwesterly 850 mb winds of 50 kts will occur behind this cold
front, with sharp pressure rises expected to occur near and just
after midnight. As flow turns northwesterly with favorable tap of
moisture off of the Great Lakes, expect upslope rain showers in
western Greenbrier County to begin to transition to snow showers.
It's in this area where the most persistent snows will be confined
through the overnight period, though snow showers will also be
possible into Summers through Tazewell County, and into the
mountains of northwest North Carolina, with scattered flurries
potentially extending as far east as the Virginia Blue Ridge.
Accumulating snows will likely continue across western Greenbrier
County into a good part of the midweek period, which in
collaboration with NWS Charleston, WV has prompted the issuance of a
Winter Storm Watch adjacent to Pocahontas County.

Northwest winds will also increase overnight tonight, given strong
cold advection, the 850 mb northwest jet of 50 kts progged and
pressure rises of 4-6 mb/6hrs post-frontal. Inversion heights will
also be steadily falling to around 2500-3500 feet toward early
Wednesday morning. Local wind guidance research supports the
issuance of a late-second period Wind Advisory for most areas from
the Blue Ridge foothills to southeast West Virginia, where winds may
gust to 55 mph at times starting overnight tonight. However, in the
southern Blue Ridge from Roanoke to Watauga Counties, there appears
to be two potential surges of strong to potentially damaging winds:
one beginning overnight tonight into Wednesday afternoon, with the
next surge occurring Wednesday night into the overnight/early
Thursday morning period with the next shot of even colder air. I
feel even more confident in at least Advisory level winds for this
area, with the potential for warning-criteria wind gusts and impact.
Admittedly this was a messaging challenge in terms of if/when to end
headlines for this area. Given the potentially prolonged period of
at least strong but at times potentially damaging winds, the
duration of which may lead to a longer period of wind impacts in
this swath of counties, have opted to issue a High Wind Watch for
the southern Blue Ridge.

Forecast confidence for this period is overall moderate to high.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 430 AM EST Tuesday...

Winter temperatures and precipitation will make a return in
earnest as the week continues with a predominate northwest flow
anchored across the area thanks to a deepening area of low
pressure across the Great Lakes and New England/eastern Canada.

Strong cold advection is expected Wednesday with 850mb
temperatures plummeting to -12C to perhaps even as low as -16C
in the far northwestern part of the CWA. Ideal orthogonal flow
will continue to setup and persist along the Alleghanys with a
prolonged period of upslope snow, that will begin tonight/early
Wednesday expected to continue into Thursday morning at least. A
couple of notable PVA/short waves will pass through the base of
the trough and enhance the snow in periodic bursts, especially
early Wednesday and again Wednesday night/early Thursday. A
sharp gradient from 4-6 inches of snow in western Greenbrier to
just trace amounts is expected as you move east and south of
western Greenbrier county. A Winter Storm Watch for a prolonged
period of upslope snow has already been issued for western
Greenbrier and a Winter Weather Advisory will likely follow with
later forecasts as 1-3 inches of snow is possible as far south
as Bluefield and Tazewell, but there will be a sharp gradient as
wind flow and moisture levels are far from ideal as you move
south into southwest VA and northwest NC. Skies will also vary
sharply from cloudy west to mostly clear east of the Blue Ridge.

The other concern will continue to be the wind, which just like
the snow, will come in surges. The first surge being
Tuesday/Tuesday night, with another surge of wind expected with
the aforementioned short wave/PVA surge Wednesday night into
early Thursday. A High Wind Watch has been posted along the Blue
Ridge, where similar to last Saturday, the strongest wind gusts
are expected in a typical northwest flow/downslope situation. A
Wind Advisory surrounds the High Wind Watch, basically along and
west of the Blue Ridge to the western border of the CWA. For
now, this only includes the first surge of wind, with the Wind
Advisory likely needing to be extended or reissued for Wednesday
afternoon and Wednesday night with later forecast packages.

Temperatures will trend toward below normal during the later
half of this week, on the order of 10 degrees below normal, with
lows dropping into the teens and 20s and high temperatures
remaining below freezing in the western mountains to the 30s
elsewhere, although a few lower 40s in the Piedmont lowlands.
For the first time since early- mid December, some locations
could remain below freezing for several days.

/Confidence in Forecast Parameters/
Temperatures - Moderate,
Probabilities of Precipitation - Moderate,
Winds - Moderate to High.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 430 AM EST Tuesday...

An active weather pattern is anticipated for the weekend. Cold
airmass which will be in place Friday-Saturday, which will set
the stage for a wintery mess for most of our forecast area as
a southern stream storm system emanating from the southwestern
CONUS dips to along the Gulf Coast and then heads our way for
Saturday. A blend of the GFS and ECMWF has been used for timing
of this system with onset of precip early Saturday in the
mountains, then spreading northeast, with highest confidence for
measurable precipitation late Saturday and Saturday night.
P-type will favor all snow for the onset, then will become
dependent on the track of the surface low and whether warm air
aloft will permit snow to change to rain and where this
rain/snow line will become established. There also appears to be
a fairly good chance for sleet in the southern areas as the warm
air creeps in from the south. While snow/sleet amounts per the
GFS are very alarming, its QPF is double that of the ECMWF. Both
models advertising near certainty for winter precipitation, but
clearly the amounts are drastically different. Basically the
difference between a major winter storm - per GFS, and a winter
weather advisory type event - per ECMWF.

For now will advertise increasing certainty for a winter storm
to impact the region this weekend, but keep details, with
respect to snow/sleet amounts, out of the forecast until we can
determine liquid precip potential (QPF) for our forecast area
and then ascertain what percentage of this QPF will fall as
snow. Certainly would like to attain better agreement between
the GFS and ECMWF before going down this road. Nonetheless,
residents living in or expecting to travel through our forecast
area this weekend, including such major interstates as I-81,
I-77, and I-64 should be prepared for potentially severe winter
driving conditions.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 601 AM EST Tuesday...

VFR conditions currently exist at most TAF sites except for
lower MVFR ceilings across Southside into the North Carolina
Piedmont and foothills. This mainly affects the Danville TAF.
These ceilings should begin to lift by midday, with continued
SCT-OVC VFR ceilings prevailing through 00z Wednesday. A few
light showers possible west of the Blue Ridge but confidence too
low to permit a TAF mention attm. Winds light/variable
initially, but will become southwest 4-8 kts.

A cold front will progress eastward across the TAFs from 00-04z
with initial rain, though rain will tend to be spotty and
scattered. Conditions should tend to be VFR in the pre-frontal
environment. Biggest aviation operational impact tends to occur
after 04z mainly from a wind shift/gusty post- frontal
northwest winds, and potential low- level wind shear for the
western half of the aviation forecast area. Sustained winds will
increase at these terminals between 10-15 kts, nearing 20 kts
at Roanoke overnight tonight. Roanoke will tend to gust to near
40 kts late in the TAF period, with 25-30 kt gusts at Bluefield
and Blacksburg. For flight categories, will also see MVFR
ceilings with periods of upslope snow showers in this period
developing at Bluefield, though VFR should predominate
elsewhere.

Overall moderate confidence in ceilings, visibilities and winds
during the taf period.

Extended Aviation Discussion...

Gusty northwest winds will continue into Wednesday, with MVFR
ceilings lingering into Wednesday across the far west due to
upslope conditions. Northwest flow aloft will push a secondary
front into the area Wednesday night with more gusty northwest
winds and upslope sub-VFR cigs. Snow showers and brief periods
of IFR-LIFR conditions may occur in the western mountains mid
week, but elsewhere it should remain MVFR at the worst, and
largely VFR under diminishing winds by Friday. Another storm
approaches from the southwest Saturday into Saturday night with
IFR conditions possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 11 PM this evening to 1 PM EST Wednesday
     for VAZ007-009>014-018>020-023-024-032>035.
     High Wind Watch from this evening through Thursday morning for
     VAZ015>017-022.
NC...Wind Advisory from 11 PM this evening to 1 PM EST Wednesday
     for NCZ003-019.
     High Wind Watch from this evening through Thursday morning for
     NCZ001-002-018.
WV...Wind Advisory from 11 PM this evening to 1 PM EST Wednesday
     for WVZ042>044-507-508.
     Winter Storm Watch from late tonight through Thursday
     afternoon for WVZ508.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...RAB
LONG TERM...PM/RAB
AVIATION...AL
Hazardous weather outlook, Jan 8, 5:05 AM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
505 AM EST Tue Jan 8 2019

NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-507-091100-
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-
505 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ016-017-022-091100-
Alleghany NC-Carroll-Floyd-Roanoke-
505 AM EST Tue Jan 8 2019

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-091100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
505 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-091100-
Ashe-Watauga-Grayson-
505 AM EST Tue Jan 8 2019

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

In addition, snow showers are expected at times Wednesday into early
Thursday. Snow accumulations of 1 to 3 inches will be possible at
higher elevations, especially westward facing slopes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ009-091100-
Smyth-
505 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-091100-
Western Greenbrier-
505 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST
WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042-043-091100-
Tazewell-Mercer-Summers-
505 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, snow showers are expected at times Wednesday into early
Thursday. Snow accumulations of 1 to 3 inches will be possible at
higher elevations, especially westward facing slopes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Grayson

When
January 8, 8:40 AM EST to January 10, 9:00 AM EST
Where
Grayson forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 45 mph to a single recorded gust of 59 mph measured near the community of Rugby, were observed across Grayson County. These high wind gusts blew down at least one tree in the county.

High Wind, Roanoke

When
January 9, 6:45 AM EST to January 10, 6:00 AM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High wind gusts in the 45 mph to locally 60 mph range blew down multiple trees and at least two power lines across Roanoke County and the City of Roanoke.

High Wind, Floyd

When
January 9, 7:00 AM EST to January 10, 7:12 AM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High wind gusts ranging from several around 40 mph to a few as high as 60 mph were observed across Floyd County. These winds blew down a few trees across the county, including one each in the communities of Check and Willis.

High Wind, Giles

When
January 9, 9:00 AM EST to January 10, 9:00 AM EST
Where
Giles forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

A mesonet site in Giles County observed a 59 mph wind gust. At least one tree was also blown down by high winds near the community of Eggleston.

High Wind, Carroll

When
January 9, 8:55 PM EST to January 10, 9:00 AM EST
Where
Carroll forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 45 mph to a single recorded gust of 62 mph, were observed across Carroll County. Some of the strongest wind gusts were observed between 9:00 pm and 10:00 pm on January 9th, during which a 63 mph gust was observed at 9:18 pm by a weather sensor located at mile marker 2.7 along Interstate 77. These high wind gusts blew down multiple trees across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792957, 792636, 792637, 792635, 792645.